Hail, Jefferson
- When
- August 1, 1:47 PM MST
- Where
- Jefferson County, 0.69 mi S of Pine
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.410, -105.330
Severe thunderstorms produced hail up to half dollar size and wind gusts around 60 mph across parts of Jefferson, Morgan. Washington and Weld counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced hail up to half dollar size and wind gusts around 60 mph across parts of Jefferson, Morgan. Washington and Weld counties. In addition, localized flash flooding occurred in the the Cameron Peak burn scar. Flash flooding was observed |along the lower part of County Road 44H in Buckhorn Canyon , and on County Road 43 at Streamside Road east of Glen Haven. Heavy rainfall also produced minor flooding between Pine and Buffalo Creek in southern Jefferson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 1, 1:35 PM MST, 12 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 235 PM MDT Tue Aug 1 2023 .SHORT TERM...(This evening through Wednesday) Issued at 1252 PM MDT Tue Aug 1 2023 ...Flash Flood Watch remains in effect through midnight... On the synoptic scale, the upper level ridge will be centered Texas with a moist south/southwesterly flow over Colorado. A combination of a very moist airmass, slow storm motions and moist soils in areas already flooded from yesterday's rainfall have set the table for another day for potential flash flooding. Storms have been slow to develop over the higher terrain so far this afternoon, but the HiRes models and the latest radar scans show the coverage increasing then shifting east late this afternoon and evening. SPC analysis show precipitable water values around one inch in the foothills, 1.1 to 1.5 inch across the plains. Both factors elevate the risk of flash flooding so the current flood watch will remain in effect until midnight. WPC keeps most of the forecast area in a marginal risk of excessive rainfall, with a slight risk over Larimer County. There is a slight risk of severe storms over the northeast plains as well, with MLCAPEs 1000-2000 j/kg this afternoon. Strong/severe wind gusts 55 to 65 mph most likely but can't rule out hail to one inch in diameter possible. Both of these have occurred up near Cheyenne a short time ago. Most of the activity should taper off after midnight. On Wednesday, there should be a slight decrease in MLCAPE and precipitable water values, at least from the urban corridor westward. MLCAPE values around Denver of 600-800 j/kg. Both values still pretty high across the plains, PWAT of 1.2-1.3 inch with MLCAPE of 1400-1800 k/kg. SPC still has areas east/southeast of Denver in a marginal risk of severe on Wednesday. No Flash Flood Watch planned for Wednesday, but that can be reassessed once today's watch has expired. .LONG TERM...(Wednesday night through Tuesday) Issued at 1252 PM MDT Tue Aug 1 2023 The focus of convective activity shift primarily to the eastern plains for Thursday as an upper-level shortwave clips northeastern Colorado. Increased instability with MLCAPE values locally exceeding 1,500 J/Kg and PW values ~150% of normal will support a few strong afternoon/evening thunderstorms, especially in the rural plains with parameters most favorable in the far NE corner of the state. Steering level flow should be a little stronger and keep storms moving, but with ample moisture still available and some question as to preceding soil conditions, localized flooding wouldn't be out of the question with the stronger storms, nor some larger hail between 1-2" in diameter. There's quite broad consensus in transient ridging for Friday and a notable reduction in thunderstorm coverage. Nonetheless, at least isolated afternoon showers and thunderstorms will remain possible for most, and a little greater coverage over the higher terrain. Temperatures will hold mostly steady with highs in the upper 80's to near 90F for the lower elevations. The break in our active pattern looks short-lived, as the upper level pattern becomes much more supportive for stronger thunderstorms by Saturday afternoon or evening. A more pronounced shortwave and robust surface front will push south into Colorado later in the day, with more favorable shear and an approaching jet providing an additional dynamic boost under its left exit region. Conditions should therefore be supportive of more widespread thunderstorm coverage over the plains, with potential for several severe storms and large hail. We'll likely be a little drier by Sunday, and considerably cooler in the post-frontal environment. Latest guidance has continued the downward trend in temperatures, with increasing likelihood of highs remaining in the 70's, well below normal. Details are fuzzier for next week but big picture seems to suggest general northwest flow aloft with ridging to our southwest, and thus support at least isolated to scattered afternoon PoPs, highest in the high country. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1142 AM MDT Tue Aug 1 2023 Generally VFR will prevail, however another round of thunderstorms will move across the terminals with gusty winds, heavy rain, and local visibility restrictions expected. The most likely time will be between 21Z and 01Z. There is a lesser chance of thunderstorms from 01z until 05z, with more showers vs storms at that time. The wind will be light and variable at most of the terminals, then shift to the northwest as the showers and storms move across the terminals after 20-21z this afternoon. The wind should eventually transition to a S/SW drainage after 04-05z this evening. && .HYDROLOGY... Issued at 1252 PM MDT Tue Aug 1 2023 Very moist airmass in place with storms developing over the higher terrain this afternoon. Slow storm motions coupled with high precipitable water value around 1.10 inch according to the latest ACARS sounding this afternoon. No changes to the burn areas in the forecast matrix this afternoon/evening with a moderate risk of flash flooding. The threat may be slightly lower on Wednesday, but a moderate risk still looks reasonable for Wednesday as well. The threat of flash flooding is not confined to the burn areas as the Flash Flood Watch will remain in effect for much of the forecast area through midnight tonight. Depending on how precipitation plays out through tomorrow, some of the stronger storms over the eastern plains Thursday evening could carry the potential for localized flooding for areas that received antecedent rainfall, despite slightly faster storm motions. Friday looks drier with more isolated thunderstorm coverage, but likely still enough to warrant an isolated threat of flash flooding for the burn scars. Some strong to severe thunderstorms will be possible late on Saturday, with greater overall coverage and an increase in localized flood potential. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch until midnight MDT tonight for COZ032-033-035-036- 038>046-048>051. && SHORT TERM...Cooper LONG TERM...Rodriguez AVIATION...Cooper HYDROLOGY...Cooper/Rodriguez
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 958 AM MDT Tue Aug 1 2023 COZ030>051-021600- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 958 AM MDT Tue Aug 1 2023 ...FLOOD WATCH FOR THE I-25 URBAN CORRIDOR, FRONT RANGE FOOTHILLS, NORTHEAST PLAINS, AND PORTIONS OF THE NORTHERN MOUNTAINS NOON TODAY UNTIL MIDNIGHT TONIGHT... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight The threat of flash flooding will remain in the forecast this afternoon and evening as another round of storms with very heavy rainfall move across the area. Numerous thunderstorms will develop over the mountains in the early to mid afternoon hours, spreading east across the I-25 Corridor through the late afternoon hours and over the northeast plains this evening. The strongest storms will be capable of producing 1.5 to over 2 inches of rain in 45 minutes or less. A couple storms may also become severe with strong winds greater than 60 mph and hail up to 1.5 inches in diameter. The greatest threat of severe thunderstorms appears to be along and Palmer Divide south and east of Denver. Never drive through flooded roads or water of unknown depth. Avoid recreational activities in or near burn areas today, have multiple ways to receive warnings, and be ready to take action and move to higher ground if a warning is issued for your area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The flash flood threat will continue on Wednesday afternoon and evening. Storms that develop will be capable of producing locally heavy rain and flash flooding. Thursday and Friday will have decreased storm coverage, though there will still be a low threat of flash flooding and a few severe storms. Increased thunderstorm activity is possible again over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. However, any reports of heavy rainfall, flooding, hail, and strong winds will be appreciated.
Special Weather Statement
National Weather Service Denver CO
217 PM MDT Tue Aug 1 2023
COZ036-012100-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
217 PM MDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of central Jefferson
County through 300 PM MDT...
At 217 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pine Junction, or 28 miles southwest of Denver, moving east at 10
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Morrison, Tiny Town, Buffalo Creek, Conifer, Pine Grove, South
Platte, Aspen Park, Pine Junction and Indian Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3951 10546 3952 10544 3950 10542 3952 10543
3953 10542 3951 10541 3952 10539 3950 10534
3952 10534 3956 10540 3964 10518 3939 10512
3938 10544
TIME...MOT...LOC 2017Z 256DEG 8KT 3948 10538
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DANIELSONThe Denver radar (KFTG), 79 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
5 hail, 2 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.
Minor flooding was observed around roadways in the vicinity to due to heavy rainfall.
The Buckhorn Road, County Road 44H, was closed west of Stove Prairie Road due to flood damage. Water was also observed crossing County Road 43 at Streamside Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130634, 1130635, 1130784, 1130636, 1130637, 1130638, 1130639, 1130640, 1130777.